Kentucky, 2012

Damaging Wind in Kentucky, January 21, 2012

January 21, 2012 · NWS LMK · 1 event in 1 county or zone

Isolated strong thunderstorms developed along a nearly stationary boundary across Tennessee and southeastern Kentucky during the morning hours on January 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Isolated strong thunderstorms developed along a nearly stationary boundary across Tennessee and southeastern Kentucky during the morning hours on January 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 21, 12:28 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 21, 12:28 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
128 AM EST SAT JAN 21 2012

...Forecast Update...

#2

Updated the forecast to downgrade ice amounts in the advisory.
Slick roads and wrecks have been reported over most of the southern
Indiana counties, but think that ice accums are generally under a
tenth of an inch.  An additional glaze of ice may be possible
through the morning hours in on and off light freezing rain and
freezing drizzle.  Precip may come to an end as a wintry mix just
after sunrise.  ACARs sounding out of St. Louis supports a few
flakes or ice pellets mixing in before precip ends.  Adjusted the
advisory and forecast products to reflect these thoughts.

Convection to our south still remains sub-severe and will probably
remain that way through the morning hours.  An isld severe cannot be
ruled out, but is unlikely.  Small hail and wind gusts between 30-40
mph will be the main threats with these storms.

#1

Updated the forecast for some minor changes.  Made minor tweaks to
temps/dewpts based on trends this evening.  The winter weather
advisory still looks good.  The rain/freezing rain mix from Jasper,
IN to Bedford, KY should change over to all freezing rain overnight.
0Z NAM shows an area of frontogenesis over south central Indiana
which will slide east into western Ohio by 6 or 7Z.  Therefore the
heavier banded precip shown on radar over southern and central
Indiana will continue and move east as well. Ice accums up to a
quarter inch are still possible from Jasper, IN to Bedford, KY but
most likely in Scott, IN, Jefferson, IN and Trimble, KY counties.
Less than a tenth of an inch of ice is expected south of this area
in southern Indiana along the Ohio River and over north central KY.
Rain over north central KY and the southern IN counties along the
river should change over to freezing rain after midnight on the back
side of this weather system.

Strong to severe storms still look possible over portions of south
central KY south of a line from Bowling Green to Richmond.  Damaging
winds will be the primary threat with these storms although small
hail and an isld spin-up cannot be ruled out.

&&

.Short Term (Tonight and Saturday)...

...A Variety Of Weather Expected Across Southern Indiana and Central
Kentucky Tonight...

Very challenging forecast in the short term period as a very dynamic
weather system is forecast to pull through the region.  This is
probably one of the more challenging forecasts that I've had to make
and I'll admit that there is a possibility of a forecast bust.  So
we'll give it our best shot here.

Consensus of the latest deterministic and ensemble guidance is in
pretty good agreement with bringing a surface low pressure system
northeastward through the forecast area overnight.  The combination
of strong synoptic scale lift due to height falls spreading across
the region along with warm air advection will lead to widespread
precipitation developing tonight to our southwest and then spreading
northeast.  As the precipitation heads northward, it will encounter
a pre-existing shallow arctic airmass in place across our northern
sections.  The warm air surge ahead of this low will roll up on top
of this cold air mass resulting in a mix of rain and freezing rain
across the the northern sections of our forecast area.  On the other
hand, the strong synoptic lift, an increasing low-level jet axis and
marginal instability across far southern KY will lead to the
development of strong to possibly severe convection.  It is likely
that we'll see a gradient of temperature that exceeds 20 degrees
over our region tonight.

For Tonight, widespread precipitation will develop and move
northeastward across the region.  The recent model data has done a
fair job with temps across the north and has been a bit too warm
across the south.  With the low-level northeast to easterly flow
today, we have not warmed up all that much and probably will not
this evening.  Thus, as precipitation spreads northward tonight, it
may start off as a mix initially before going over to mainly
freezing rain across the northern portions of southern Indiana.
Further south near the Ohio River, it does appear that enough warm
air will be in place for plain rain to occur for several hours.
However, as the surface low moves through central KY and then east,
low-level cold air will advect back into the region.  Model
soundings show this colder air cutting back in underneath a layer of
warm air aloft.  So instead of seeing a traditional rain to snow
transition on the backside of the system, we'll likely see a rain to
freezing rain transition across far southern Indiana and the
northern parts of Kentucky later tonight.  There remains a bit of
spread in the QPF guidance for tonight.  The high resolution models
show show a tight thermal gradient and strong frontogenetical
forcing across our southern Indiana counties which may lead to
banded heavy precipitation.  While our forecast leans closer to the
consensus mean of around a quarter of an inch, it is possible that
higher amounts may occur.  With that said, the pre-existing winter
weather advisory for freezing rain will remain in place.  Should the
heavier QPF materialize, an upgrade to an Ice Storm Warning may be
required.

Further south, we anticipate that low-level warm air advection will
win out with plain rain occurring along and just south of the Ohio
River.  However, as the colder air surges back in, the change over
to freezing rain is likely to occur late tonight...probably after
1-2AM.  Given the relatively good model agreement we have expanded
the winter weather advisory further south to include both the
Louisville and Lexington Metro areas.  However, it should be noted
that if temperatures warm higher than forecast this evening and stay
warm for a little longer, the threat of icing would be less and the
advisory may be a bit overdone.  So we will continue to monitor
things overnight and adjust the advisory as required.  The advisory
for the Louisville and Lexington metro areas starts at 1AM and will
continue into Saturday morning when precipitation is expected to
end.  Lows across the north tonight will likely cool into the upper
20s to the lower 30s.

Across south-central Kentucky, thermal profiles are already above
freezing and are expected to remain that way overnight.  As the
surface low pressure system moves northeast, the models indicate
that a low-level SW-NE jet axis will impinge on the region.
Combination of favorable synoptic scale lift...despite marginal
instability will likely result in widespread showers with scattered
thunderstorms.  Some of these storms may be on the strong side with
damaging winds being the primary severe weather threat.  Although
the wind shear with this system is not as strong as we saw on
Tuesday, isolated spinups in any line or bowing segment will be
possible. Overall, we feel that the better chances of strong/severe
storms will be further south in Tennessee where richer boundary
layer moisture and instability parameters will reside.  A
non-diurnal temperature profile was created for the overnight period
as temperatures will likely tick upward this evening and peak during
the overnight period.  Temperatures are like to top out in the upper
40s to perhaps around 50 in the far southeast before dropping late
tonight.

For Saturday, precipitation will end from west to east during the
early morning hours.  Model time-height cross sections show an
abundance of low-level moisture streaming out of the northeast...so
I don't think we'll clear out all that much until later in the day
or possibly tomorrow night.  Thus, have lowered temperatures a bit
with highs in the middle 30s in the north with lower-mid 40s in the
south.

.Long Term (Saturday Night through Friday)...

Surface high pressure and weak ridging aloft will be in control
Saturday night, keeping things dry. Will keep partly to mostly
cloudy skies in the grids however as models indicate low level
moisture lingering below 850 mb. Low temperatures will range from
the upper 20s north of the Ohio River to the mid and upper 30s along
the Tennessee border.

Sunday - Monday...

...Severe Weather Threat Likely for Sunday Night...

As we move into Sunday, a broad area of low pressure will develop on
the lee side of the Rockies and move east across the Great Plains
through the day. The resulting pressure gradient across the Ohio
Valley will tighten through Sunday, leading to increased southerly
flow along with warm air/moisture advection. Will keep isolated rain
shower chances going through the day as deeper moisture increases
and weak isentropic lift in the warm sector commences. Look for high
temperatures in the low 50s to around 60 through the afternoon.

Moving into the overnight hours of Sunday night and early Monday,
the left exit region of a 100-120 knot upper level jet will move
into Ohio Valley with a negatively tilted trough at the mid levels.
Instability will be on the increase across the Ohio Valley through
the overnight with continued warm air advection at the surface and
strong low level jet in the 60 to 70 knot range transporting
moisture into the region. The highest temperatures for the entire
24 hour period leading up to the event will likely occur around
midnight on Sunday/Monday. Winds will also veer with height creating
looping hodographs and the potential for bowing segments and
embedded supercells in the line of storms that develops ahead of a
cold front. Models have come into better agreement on the timing
with this system and it appears the most active time for the CWA
will be 10 PM EST on Sunday night to dawn on Monday morning. The
main severe threats with these storms will be damaging winds and
isolated brief tornadoes. The Storm Prediction Center has included
most of the CWA in a Day 3 outlook to account for the severe threat.

Cold front will likely move through early on Monday with
precipitation ending and temperatures gradually falling through the
day.

Monday Night - Tuesday Night...

Surface high pressure and weak ridging aloft will again take control
and keep things dry Monday night through Tuesday night. Look for
lows in the 30 to 35 degree range on Monday night with highs in the
45 to 50 degree range on Tuesday. Lows will again drop into the low
and mid 30s on Tuesday night.

Wednesday - Friday...

Confidence greatly diminishes for the mid to end of week forecast as
models diverge on solutions. There is agreement that a closed upper
low will develop over the southern plains with moisture and
precipitation developing along a deformation zone somewhere near the
Ohio Valley on Wednesday. Better chances for precipitation may end
up coming Wednesday night through Friday as upper low meanders
across the south.

&&

.Aviation (06Z TAF Issuance)...

Sfc low pressure over TN as of 5Z will continue to move NE along a
sfc front situated from roughly BWG to just south of CVG.  North of
the front, light rain with freezing rain mixing in can be expected
especially over southern Indiana and north central KY. Along and
south of the front over portions of south central KY, expect showers
and t-storms with some t-storms becoming strong with gusty winds and
small hail.

For BWG...On and off t-storms will continue through around 9Z with
MVFR CIGs declining to IFR in storms.  As mentioned above,
some storms may contain gusty winds up to around 20-25 kts.  After
9Z, the sfc low and front will move to the east of BWG switching
winds around to the north and pushing t-storms well to the east of
the terminal.  CIGs should remain in the IFR cat through the morning
hours with some improvement into the MVFR cat expected by early
afternoon.

For SDF...Expect light on and off rain showers for the next 2-4
hours with MVFR CIGs below 2 kft.  After about 9Z, colder air will
push in behind the front possibly resulting in any left over light
precip changing to -FZRA.  CIGs will decline to IFR at this time as
well.  Precip should end at SDF by mid morning with CIGs improving
to MVFR by early afternoon.

For LEX...Expect light rain showers for the next 2-4 hours with IFR
CIGs.  After about 12Z, colder air will push in behind the front
possibly resulting in any left over light precip changing to -FZRA.
Precip should end at LEX by mid morning with CIGs improving to MVFR
by early afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 11 AM EST /10 AM CST/ THIS MORNING
     FOR INZ076>079-083-084-089>092.

KY...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR KYZ025-
     029>043-049.

Update...........AMS
Short Term.......MJ
Long Term........BJS
Aviation.........AMS
Hazardous weather outlook, Jan 21, 12:35 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 AM EST SAT JAN 21 2012

KYZ023-024-026>028-045>048-053>057-061>067-070>078-081-082-220645-
HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
135 AM EST SAT JAN 21 2012 /1235 AM CST SAT JAN 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

STRONG TO SEVERE STORMS ARE BE POSSIBLE TONIGHT ESPECIALLY NEAR THE
KENTUCKY...TENNESSEE BORDER. STRONG WINDS AND SMALL HAIL WILL BE
THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE LATE SUNDAY OR EARLY MONDAY AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS MAY ARRIVE IN THE FORM OF
AN ORGANIZED LINE WITH A THREAT OF STRONG WINDS...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF GUSTY WINDS AND
HAIL TONIGHT AND SUNDAY NIGHT WITH ANY STRONG STORMS.

INZ084-089>092-KYZ025-029>031-033>043-049-220645-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-MEADE KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-CLARK KY-
135 AM EST SAT JAN 21 2012 /1235 AM CST SAT JAN 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

RAIN IS EXPECTED TO CHANGE OVER TO A RAIN AND FREEZING RAIN MIX
DURING THE EARLY MORNING HOURS. WITH SURFACE TEMPERATURES
FALLING BELOW THE FREEZING MARK...SLICK SPOTS ARE EXPECTED TO DEVELOP.
THEREFORE...A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 11AM
EST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE LATE SUNDAY OR EARLY MONDAY AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS MAY ARRIVE IN THE FORM OF
AN ORGANIZED LINE WITH A THREAT OF STRONG WINDS...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SLICK SPOTS
THIS MORNING...AND INSTANCES OF GUSTY WINDS SUNDAY NIGHT WITH ANY
STRONG STORMS.

INZ076>079-083-KYZ032-220645-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
TRIMBLE KY-
135 AM EST SAT JAN 21 2012 /1235 AM CST SAT JAN 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ON AND OFF LIGHT FREEZING RAIN OR DRIZZLE WILL CONTINUE THROUGH
THE MORNING HOURS. AN ADDITIONAL LIGHT GLAZE OF ICE MAY BE ADDED
TO ALREADY SLICK ROADWAYS.  THEREFORE...A WINTER WEATHER ADVISORY
REMAINS IN EFFECT THROUGH 11AM EST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE LATE SUNDAY OR EARLY MONDAY AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS MAY ARRIVE IN THE FORM OF
AN ORGANIZED LINE WITH A THREAT OF STRONG WINDS...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SLICK SPOTS
THIS MORNING...AND INSTANCES OF GUSTY WINDS SUNDAY NIGHT WITH ANY
STRONG STORMS.

AMS

In the hours before

Special weather statement, Jan 20, 9:27 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1027 PM EST FRI JAN 20 2012

INZ076>079-083-084-089>092-KYZ031-032-210630-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-OLDHAM KY-
TRIMBLE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LA GRANGE...BEDFORD
1027 PM EST FRI JAN 20 2012 /927 PM CST FRI JAN 20 2012/

...RAIN AND FREEZING RAIN MIX WILL CONTINUE OVER PORTIONS OF
SOUTH-CENTRAL INDIANA AND FAR NORTH-CENTRAL KENTUCKY...

AN AREA OF RAIN AND FREEZING RAIN WILL CONTINUE TO MOVE FROM WEST
TO EAST ACROSS MAINLY ALL SOUTHERN INDIANA AND FAR NORTHERN
KENTUCKY...SUCH AS TRIMBLE AND OLDHAM COUNTIES. TEMPERATURES
RIGHT AT FREEZING OR JUST BELOW HAVE BEEN REPORTED IN COUNTIES
SUCH AS WASHINGTON...ORANGE...SCOTT AND JEFFERSON COUNTY INDIANA.
THESE LOCATIONS WOULD HAVE THE BEST CHANCE AT SEEING ICE
ACCUMULATIONS. FURTHER SOUTH TOWARD THE OHIO RIVER...A BETTER
CHANCE AT SEEING A MIX OF RAIN...FREEZING RAIN AND EVEN SLEET WILL
OCCUR. AT THIS POINT...IT LOOKS LIKE LOCATIONS NORTH OF A LINE
FROM LOUISVILLE TO FRANKFORT WILL HAVE THE BEST SHOT AT SEEING
FREEZING RAIN OVER THE NEXT FEW HOURS.

SLICK SPOTS WILL DEVELOP SO IF YOU CHOOSE TO TRAVEL THROUGH THE
OVERNIGHT HOURS...PLEASE DO SO WITH EXTREME CAUTION.

AL
Special weather statement, Jan 20, 10:16 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1116 PM EST FRI JAN 20 2012

KYZ070>072-210445-
LOGAN-SIMPSON-WARREN-
1016 PM CST FRI JAN 20 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HALF INCH HAIL...
AND 40 MPH WINDS...

AT 1011 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF RUSSELLVILLE...AND MOVING
NORTHEAST AT 50 MPH.

OCCASIONAL LIGHTNING...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  THREE SPRINGS...
  RUSSELLVILLE...
  PLUM SPRINGS...
  MOUNT VICTOR...
  MEMPHIS JUNCTION...
  SOUTH UNION AND SALMONS...
  WOODBURN AND PETROS...
  RICH POND AND MATLOCK...
  PLANO AND WARREN COUNTY REGIONAL AIRPORT...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 30.

THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 1 AND
7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8707 3680 8706 3714 8640 3691 8620
      3689 8627 3686 8628 3664 8681
TIME...MOT...LOC 0416Z 245DEG 42KT 3679 8675

EER
Special weather statement, Jan 20, 10:45 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 PM CST FRI JAN 20 2012

KYZ076>078-081-210515-
ADAIR-CUMBERLAND-METCALF-RUSSELL-
1045 PM CST FRI JAN 20 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING AND DIME SIZE HAIL...

AT 1043 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF EDMONTON...AND MOVING EAST
AT 50 MPH.

OCCASIONAL LIGHTNING...DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JAMESTOWN...
  EDMONTON...
  BREEDING AND COFER...
  TORIA AND SPARKSVILLE...
  INROAD AND CHANCE...
  CROCUS AND CUNDIFF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3683 8560 3683 8563 3697 8568 3712 8516
      3691 8500 3687 8520 3689 8523 3687 8522
      3680 8559
TIME...MOT...LOC 0445Z 253DEG 43KT 3691 8552

EER
Special weather statement, Jan 20, 10:51 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1051 PM CST FRI JAN 20 2012

KYZ070>074-210515-
ALLEN-BARREN-LOGAN-SIMPSON-WARREN-
1051 PM CST FRI JAN 20 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING AND DIME SIZE HAIL...

AT 1048 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF THREE SPRINGS...AND MOVING
EAST AT 55 MPH. ADDITIONAL STRONG THUNDERSTORMS ARE MOVING IN FROM
THE SOUTHWEST ALONG THE SAME LINE.

FREQUENT CLOUD TO GROUND LIGHTNING...DIME SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  FRANKLIN...
  THREE SPRINGS...
  GLASGOW...
  GREENWOOD...
  CLAYPOOL AND RALEY FORD...
  MEADOR AND PORT OLIVER FORD...
  FINNEY AND ROCKY HILL...
  LUCAS AND BECKTON...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
20 AND 6.

THIS STORM WILL AFFECT THE CUMBERLAND (NUNN) PARKWAY BETWEEN MILE
MARKERS 11 AND 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3675 8695 3707 8614 3705 8608 3710 8607
      3715 8591 3715 8587 3687 8576 3664 8668
      3664 8686
TIME...MOT...LOC 0450Z 254DEG 46KT 3687 8633

EER
Special weather statement, Jan 20, 11:45 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 PM CST FRI JAN 20 2012

KYZ064-076>078-210615-
ADAIR-GREEN-METCALF-RUSSELL-
1145 PM CST FRI JAN 20 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
DIME SIZE HAIL...

AT 1139 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EDMONTON...AND MOVING EAST AT 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...DIME SIZE
HAIL...AND GUSTY WINDS OF AROUND 35 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  EDMONTON...
  COLUMBIA...
  GRADYVILLE AND MILLTOWN...
  BLISS AND FLATWOOD...
  GARLIN AND ABSHER...
  CHRISTINE AND PURDY...

THIS STORM WILL AFFECT THE CUMBERLAND (NUNN) PARKWAY BETWEEN MILE
MARKERS 27 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3693 8570 3709 8573 3721 8536 3720 8536
      3719 8535 3722 8532 3729 8512 3707 8497
TIME...MOT...LOC 0545Z 253DEG 44KT 3707 8549

EER
Special weather statement, Jan 21, 1:36 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
236 AM EST SAT JAN 21 2012

KYZ075-078-081-082-210800-
CLINTON-CUMBERLAND-MONROE-RUSSELL-
136 AM CST SAT JAN 21 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 132 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF BURKESVILLE TO TOMPKINSVILLE...AND MOVING EAST AT 55 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR ...HALF INCH HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  TOMPKINSVILLE...
  BURKESVILLE...
  ALBANY...
  OLGA AND VERNON...
  TANBARK AND SEWELLTON...
  PEYTONSBURG AND WILLIS CREEK...
  SEVENTY SIX AND IDA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3662 8585 3694 8542 3692 8523 3696 8521
      3697 8488 3695 8490 3696 8494 3692 8495
      3686 8506 3683 8506 3680 8501 3675 8500
      3670 8502 3668 8500 3661 8498
TIME...MOT...LOC 0735Z 261DEG 48KT 3693 8523 3666 8561

EER

The radar

The Louisville radar (KLVX), 142 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
January 21, 1:50 AM CST
Where
Russell County, 1.8 mi ENE of Long Bottom
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.890, -85.100

Local Russell County law enforcement reported two trees down. One fell across Highway 127 at the entrance to Lake Cumberland State Park, blocking one of the lanes of the highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354727.